Alert archive / Oregon / Red Flag Warnings in 2020
Red Flag Warning 6, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jul 27, 2020, 2:20 PM PDT for Harney County, Klamath County, Lake County, Oregon. It took effect at Jul 28, 2020, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2020, 2:20 PM PDT (21:20 UTC)
- In effect from
- Jul 28, 2020, 2:00 PM PDT
- Expired
- Jul 28, 2020, 8:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
Counties Harney County, OR, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 213 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -546 J/kg
- Mixed-layer LCL
- 2631 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
610 WWUS86 KMFR 272120 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 220 PM PDT Mon Jul 27 2020 ORZ624-625-282200- /O.UPG.KMFR.FW.A.0006.200728T1800Z-200729T0600Z/ /O.NEW.KMFR.FW.W.0006.200728T1800Z-200729T0600Z/ /O.CON.KMFR.FW.W.0005.000000T0000Z-200728T0600Z/ Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 220 PM PDT Mon Jul 27 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 624 AND 625... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT TUESDAY FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 624 AND 625... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 11 AM to 11 PM PDT Tuesday. The Fire Weather Watch is no longer in effect. * Impacts: Lightning and high fire danger will likely result in new fire starts. Gusty thunderstorm winds could contribute to fire spread. Despite rainfall, initial attack resources could be overwhelmed and holdover fires are possible. * Affected area: In South Central OR...Fire Weather Zones 624 and 625. * Thunderstorms: Isolated to scattered thunderstorms are expected over the area this afternoon and evening, and again Tuesday afternoon and evening. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures will create extreme fire growth potential. && $$ CAZ280-281-284-285-ORZ617-620>623-280600- /O.CON.KMFR.FW.W.0005.000000T0000Z-200728T0600Z/ Western Klamath National Forest- Central Siskiyou County Including Shasta Valley- Siskiyou County from the Cascade Mountains East and South to Mt Shasta-Modoc County Except for the Surprise Valley- Umpqua National Forest- Western Rogue Basin including the Illinois Valley- Siskiyou Mountains-Eastern Rogue Valley-Southern Oregon Cascades- 220 PM PDT Mon Jul 27 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 280...281...284...285...617...620...621...622 AND 623... * Impacts: Lightning and high fire danger will likely result in new fire starts. Gusty thunderstorm winds could contribute to fire spread. Despite rainfall, initial attack resources could be overwhelmed and holdover fires are possible. * Affected area: In Northern CA Fire Zones...280...281...284...285. In Southwest OR Fire Zones...617...620...621...622...623. * Thunderstorms: Isolated to scattered thunderstorms are expected over the area this afternoon and evening. Only isolated thunderstorms are expected Tuesday. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures will create extreme fire growth potential. && $$ Visit us at www.weather.gov/Medford
3 follow-up statements
129 WWUS86 KMFR 280348 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 848 PM PDT Mon Jul 27 2020 ORZ624-625-282230- /O.CAN.KMFR.FW.W.0005.000000T0000Z-200728T0600Z/ /O.EXT.KMFR.FW.W.0006.200728T2100Z-200729T0300Z/ Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 848 PM PDT Mon Jul 27 2020 ...RED FLAG WARNING NOW IN EFFECT FROM 2 PM TO 8 PM PDT TUESDAY FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 624 AND 625... ...RED FLAG WARNING FOR THE REMAINDER OF THIS EVENING IS CANCELLED FOR FIRE WEATHER ZONES 624 AND 625... The National Weather Service in Medford has cancelled the Red Flag Warning. * Impacts: Lightning and high fire danger will likely result in new fire starts. Gusty thunderstorm winds could contribute to fire spread. Despite rainfall, initial attack resources could be overwhelmed and holdover fires are possible. * Affected area: In South Central OR...Fire Weather Zones 624 and 625. * Thunderstorms: Isolated to scattered thunderstorms are expected over the area again Tuesday afternoon and evening with a majority of activity east and northeastward from Summer Lake and Paisley. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures will create extreme fire growth potential. && $$ CAZ280-281-284-285-ORZ617-620>623-280500- /O.CAN.KMFR.FW.W.0005.000000T0000Z-200728T0600Z/ Western Klamath National Forest- Central Siskiyou County Including Shasta Valley- Siskiyou County from the Cascade Mountains East and South to Mt Shasta-Modoc County Except for the Surprise Valley- Umpqua National Forest- Western Rogue Basin including the Illinois Valley- Siskiyou Mountains-Eastern Rogue Valley-Southern Oregon Cascades- 848 PM PDT Mon Jul 27 2020 ...RED FLAG WARNING IS CANCELLED FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 280...281...284...285...617...620... 621...622 AND 623... The National Weather Service in Medford has cancelled the Red Flag Warning. $$ DW Visit us at www.weather.gov/Medford
174 WWUS86 KMFR 282004 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 104 PM PDT Tue Jul 28 2020 ORZ624-291300- /O.NEW.KMFR.FW.W.0007.200729T2100Z-200730T0300Z/ /O.CON.KMFR.FW.W.0006.200728T2100Z-200729T0300Z/ Klamath Basin and the Fremont-Winema National Forest- 104 PM PDT Tue Jul 28 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR NORTHERN FIRE WEATHER ZONE 624... ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT WEDNESDAY FOR STRONG GUSTY WIND WITH LOW RH FOR EASTERN FIRE WEATHER ZONE 624... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM to 8 PM PDT Wednesday. * Today's thunderstorms: Isolated to scattered thunderstorms are expected over the area again this afternoon and evening with a majority of activity northeastward from Calimus RAWS. * Wednesday Wind: Southwest 10 to 15 mph with gusts up to 25 mph. * Wednesday Humidity: As low as 10 percent. * Impacts: Lightning and high fire danger will likely result in new fire starts this afternoon and evening. Gusty thunderstorm winds could contribute to fire spread. Strong, gusty wind with low relative humidity and high fire danger Wednesday will likely contribute to a significant spread of any new or existing fires. * Affected area: In South Central OR...Fire Weather Zone 624. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. && $$ ORZ622-291300- /O.NEW.KMFR.FW.W.0007.200729T2100Z-200730T0300Z/ Eastern Rogue Valley- 104 PM PDT Tue Jul 28 2020 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT WEDNESDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 622... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM to 8 PM PDT Wednesday. * Wind: Northwest 10 to 15 mph with gusts to 20 mph. * Humidity: As low as 14 percent. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of any new or existing fires. * Affected area: In Southwest OR...Fire Weather Zone 622 including the Rogue Valley. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... * A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. * One less spark, one less wildfire. && $$ CAZ284-285-291300- /O.NEW.KMFR.FW.W.0007.200729T2100Z-200730T0300Z/ Siskiyou County from the Cascade Mountains East and South to Mt Shasta-Modoc County Except for the Surprise Valley- 104 PM PDT Tue Jul 28 2020 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT WEDNESDAY FOR STRONG GUSTY WIND WITH LOW RH FOR PORTIONS OF FIRE WEATHER ZONES 284 AND 285... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM to 8 PM PDT Wednesday. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Northern CA...Most of Fire Weather Zone 285 and northeastern Fire Weather Zone 284 to include the Caldwell wildfire. * Wind: Southwest 10 to 15 mph with gusts up to 25 mph. * Humidity: 7 to 12 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... * A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. * One less spark, one less wildfire. && $$ ORZ625-290300- /O.CON.KMFR.FW.W.0006.200728T2100Z-200729T0300Z/ South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 104 PM PDT Tue Jul 28 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONE 625... * Impacts: Lightning and high fire danger will likely result in new fire starts. Gusty thunderstorm winds could contribute to fire spread. Despite rainfall, initial attack resources could be overwhelmed and holdover fires are possible. * Affected area: In South Central OR...Northern Fire Weather Zone 625. * Thunderstorms: Isolated to scattered thunderstorms are expected over the area again this afternoon and evening with a majority of activity east and northeastward from Summer Lake and Paisley. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... * A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. $$ Visit us at www.weather.gov/Medford
057 WWUS86 KMFR 290325 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 825 PM PDT Tue Jul 28 2020 ORZ624-300300- /O.EXP.KMFR.FW.W.0006.000000T0000Z-200729T0300Z/ /O.CON.KMFR.FW.W.0007.200729T2100Z-200730T0300Z/ Klamath Basin and the Fremont-Winema National Forest- 825 PM PDT Tue Jul 28 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM PDT WEDNESDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 624... ...RED FLAG WARNING HAS EXPIRED FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONE 624... * Wind: Southwest 10 to 15 mph with gusts up to 25 mph. * Humidity: As low as 10 percent. * Impacts: Strong, gusty wind with low relative humidity and high fire danger Wednesday will likely contribute to a significant spread of any new or existing fires.. * Affected area: In South Central OR...Fire Weather Zone 624. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. && $$ ORZ625-290430- /O.EXP.KMFR.FW.W.0006.000000T0000Z-200729T0300Z/ South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 825 PM PDT Tue Jul 28 2020 ...RED FLAG WARNING HAS EXPIRED FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONE 625... No thunderstorms are expected in fire weather zone 625 tomorrow. $$ ORZ622-300300- /O.CON.KMFR.FW.W.0007.200729T2100Z-200730T0300Z/ Eastern Rogue Valley- 825 PM PDT Tue Jul 28 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM PDT WEDNESDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 622... * Wind: Northwest 10 to 15 mph. * Humidity: As low as 14 percent. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of any new or existing fires. * Affected area: In Southwest OR...Fire Weather Zone 622. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. * One less spark, one less wildfire. $$ CAZ284-285-300300- /O.CON.KMFR.FW.W.0007.200729T2100Z-200730T0300Z/ Siskiyou County from the Cascade Mountains East and South to Mt Shasta-Modoc County Except for the Surprise Valley- 825 PM PDT Tue Jul 28 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM PDT WEDNESDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 284 AND 285... * Impacts: FOR Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Northern CA...Fire Weather Zones 284 and 285. * Wind: Southwest 10 to 15 mph with gusts up to 25 mph. * Humidity: 7 to 12 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. * One less spark, one less wildfire. $$ Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 27, 9:20 AM PDT, 5 hours earlier.
Area forecast discussion, Jul 27, 9:20 AM PDT, 5 hours before
Area Forecast Discussion
National Weather Service Medford OR
920 AM PDT Mon Jul 27 2020
.UPDATE...
The main concern this morning was how much cloud cover would
impact convection today. However, satellite data suggests clearing
occuring to our south, so we still feel pretty confident with the
storm forecast today. We did cool down temperatures a few degrees
due to the lingering cloud cover this morning.
We also added haze and smoke into the the forecast because of the
Caldwell fire. The Caldwell fire has been pretty active over the
last 24 hours as evident by the smoke on satellite. Mt. Shasta
City is showing lower visibilities likely due to the smoke since
the dewpoint depression is around 9 degrees.
For more information on the weather beyond today, read the
discussion below.
-Smith
&&
.DISCUSSION.../Issued 352 AM PDT Mon Jul 27 2020/
With a remaining cloud deck from yesterday's
convection temperatures are remaining in the 70s over portions of
the west side and in the 80s at Medford at this time. The radar is
showing showers moving through the region, but surface
observations are not reporting any precipitation indicating that
there is mostly virga. Tracking the clouds it looks like the
thickest ones will clear out around sunrise, or a little later,
allowing heating to begin with little obstruction today. Models
are indication elevated instability over portions of the forecast
area at 15Z this morning, including over Jackson, Josephine and
western Siskiyou county. Models are not showing quite as much
instability as yesterday, but computed from 850 MB lI's are still
lower than -2 in places by 21Z. Both the GFS and the NAM are
still showing instability west of the Cascades today, with good
theta-e convergence indicated over far eastern Douglas county,
and over Jackson and Josephine county, especially at max heating.
Steering winds start very weak until 03Z over the region, and with
PW values ranging from .9" to over 1.25" the slow moving storms
could bring isolated flash flooding in places, especially on burn
scars.
As we head into Tuesday models are indicating linger instability
west of the Cascades, but with increasing southwest steering winds
any cells that develop should move into the Cascades before
putting down any bolts or precipitation. Wednesday sees some
lingering instability over the Cascades north of Crater Lake that
may bring some isolated thunderstorms.
A weak front brings light showers to the the coast and northwest
fringes of the forecast area, and cooler temperatures. A
slow warming trend then returns into the weekend.
Sven
&&
.AVIATION...For the 27/12Z TAF Cycle...Through the 12z TAF period,
VFR conditions for inland areas will continue through the morning.
However, smoke from the Caldwell fire 35mi SSE KLMT will be thick
at times with possible reduction of 1-3SM in smoke and local
terrain obscuration. At the coast and just offshore, marine
stratus has formed over or immediately offshore of the coast. LIFR
ceilings and reduced visibility are expected to remain at least
through the TAF cycle.
The main hazard in coming TAF periods will be thunderstorms,
especially Monday afternoon into Monday evening. Right now, storms
should start out isolated with little or no rain, then as time goes
on thunderstorms will increase in coverage and some could bring
heavy downpours and small hail. Gusty erratic winds are also
possible near thunderstorms. The storms could start as early as 19z
(noon pdt) in N. Cal. and southern Klamath County, with a chance for
scattered thunderstorms after 21z (2 pm pdt). The chance for
thunderstorms could be higher at Klamath Falls, thus have introduced
a PROB30 for thunderstorms, gusty winds and reduced visibility in
the TAF. There is growing confidence in thunderstorms impacting the
Medford airport during the 00z to 3z timeframe.
Ceilings should be mainly VFR during this time, but temporary MVFR
ceilings, reduction of visibility and partial mountain obscurations
are possible in thunderstorms.
-Miles/Petrucelli
&&
.MARINE...Updated 830 AM PDT Monday 27 July 2020...Relatively calm
conditions are expected today. North winds will increase again
Tuesday afternoon and evening with low end small craft conditions
expected south of Port Orford Tuesday afternoon and Tuesday night.
Relatively light winds and seas are expected for the rest of the
week with winds shifting to the south Thursday in advance of a weak
cold front, which will move onshore Friday.
Stockton
&&
.FIRE WEATHER...Updated 200 PM PDT Sunday 26 July 2020...Isolated
thunderstorms will develop later this afternoon over northern
California, spreading north into the southern Oregon Cascades this
evening. The big thunderstorm day will be Monday, with isolated
to scattered coverage over nearly all of the inland portions of
the Medford CWA in the afternoon and evening, the exception being
part of the Umpqua Basin, where only isolated coverage is
expected. Isolated thunderstorms are also expected over most of
Lake county, but they may wind up being scattered, so have upped
to scattered coverage for better continuity with neighboring
offices. A Red Flag Warning is in effect for most of those areas,
and 625 will be added later this afternoon.
There will be isolated to scattered thunderstorms again Tuesday
afternoon and evening, but it won't be as active as Monday and it
will be mostly from the Cascades east over northern Lake and Klamath
counties. Tuesday will also be significantly cooler. Will keep the
Fire Weather Watch for now, but will modify the area covered by the
watch, effectively cancelling it for some areas.
Isolated thunderstorms may develop along the Cascade crest Wednesday
afternoon and evening. The rest of the week looks dry. It will be
hot, but not as hot as Sunday and Monday. It will be breezy in the
afternoons and evenings Wednesday through Friday, but Friday may see
stronger winds due to an incoming weak cold front.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 PM PDT this evening for
ORZ617-620>625.
Fire Weather Watch from Tuesday morning through Tuesday evening
for ORZ624-625.
Heat Advisory until 8 PM PDT this evening for ORZ023>028.
CA...Red Flag Warning until 11 PM PDT this evening for
CAZ280-281-284-285.
Heat Advisory until 8 PM PDT this evening for CAZ080>083-085.
Pacific Coastal Waters...Small Craft Advisory from 5 AM Tuesday to 5 AM PDT Wednesday for
PZZ356-376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 2:01 AM PDT | Small Craft Advisory | MFR | 51 hr | |
| Jul 27, 3:43 PM PDT | Special Weather Statement | MFR | 47 min |
Nearby
Red Flag Warnings in Oregon, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.